Pat’s Place: My Treatment Side Effects Keep Changing
Published: Jan 5, 2012 1:34 pm
I learned this week that my post-stem cell transplant consolidation therapy is continuing to work. But the side effects are becoming less predictable.
My monoclonal protein number — also known as M-spike — has been dropping ever since I began consolidation therapy with Revlimid (lenalidomide), Velcade (bortezomib), and dexamethasone (Decadron), commonly abbreviated as RVD. After two 6-week treatment cycles, my numbers are back to where they were just before my autologous stem cell transplant.
As many of you know, my M-spike was 0.2 prior to undergoing a stem cell transplant for my multiple myeloma. To everyone’s surprise, my M-spike went up to 0.6 at the three-month post-transplant mark. Thankfully, my M-spike was cut in half to 0.3 after my first RVD consolidation cycle, and now it is down to 0.2 again after my second cycle.
Thank God it’s heading in the right direction! I really feel like I dodged a bullet this time.
That’s the good news. But there is a dark side to all of this.
I definitely feel RVD more now than I did before. Making matters worse, the way my body reacts to therapy these days keeps changing. It’s hard to hit a moving target!
Before my stem cell transplant, I could rely on past experience to anticipate which drug would cause certain side effects, and when those side effects would occur.
But six months after my transplant, nothing seems to be reacting like it used to. Let me share some specifics with you.
My doctors used RVD before my transplant as induction therapy — and post-transplant as consolidation therapy.
During induction therapy, I could plan on certain side effects like clockwork.
Following my once-a-week Velcade infusion, I would feel lousy, stiff, and as if I had the flu that evening. But by the next morning, I would feel much better.
Revlimid didn’t bother me much — even taking the highest 25 mg dose. After all, I had been taking varying doses of Revlimid for over four years.
And I could anticipate how I would react to my 40 mg-a-week dose of dexamethasone. I would feel a bit anxious and “up” for two days, followed by a manageable “crash” that left me tired and sluggish for six or eight hours on the third day.
Like clockwork, I learned to anticipate how I would feel on which day and why. This made it easy for me to plan my week and to limit the impact of my therapy.
All of that changed after my transplant.
Forced to resume RVD when my transplant didn’t work, one would think that I could again anticipate how my body would react to the same therapy.
But not only has that not been the case, how I feel seems to change with each passing week.
There has been one change for the better: getting Velcade subcutaneously instead of intravenously. I no longer feel as bad immediately after treatment. That’s the only part of therapy that I can count on.
Revlimid — which previously didn’t bother me much at all — now knocks me on my butt! I feel bad on and off every day I take it.
The hardest part is there doesn’t seem to be any rhyme or reason as to how bad I will feel or when.
And the way that I react to dexamethasone (dex) is all over the map. Sometimes my energy level is up the day after I take my dex, sometimes not. The same goes for the second day. Sometimes I feel “up,” sometimes I don’t.
What good is taking dex if you don’t get the two-day “high” that follows? And my crash is much more pronounced — regardless of whether I experience an increase in energy the day or two before.
Making matters worse, the combination of Revlimid and dex leaves me feeling dizzy and disoriented on and off for up to four days. And again, there doesn’t seem to be a pattern that I can anticipate.
How do I know which drug is making me feel which way? I have been able to isolate my symptoms by staggering my rest week: one week I rest from Revlimid, taking only Velcade and dex; and on a later week I rest from Velcade, taking only Revlimid and dex.
I even worked it out so I would take dex early or late in a given week. This allowed me to isolate how I felt dex-free while taking the other drugs.
An interesting experiment. Now if only the results didn’t keep changing from one week to the next.
But as long as my numbers are heading in the right direction, I guess I can put up with just about anything.
I’m anxious to learn what my long-term maintenance regimen will be. But I’m sure I will need to be on full-dose RVD for at least one more 6-week cycle — and probably for one or more additional cycles as well.
It should be an interesting ride. I’m sure most of you will agree that having multiple myeloma is never dull!
Until next month, feel good and keep smiling!
- Velcade Consolidation Therapy After Stem Cell Transplantation May Improve Outcomes Of Myeloma Patients
- Guidelines For The Management Of Side Effects In Older Myeloma Patients – Part 3: Revlimid-Related Side Effects
- Post-Transplant Revlimid Therapy Increases Complete Response Rates In Multiple Myeloma Patients, Study Finds (ASH 2009)
- Guidelines For The Management Of Side Effects In Older Myeloma Patients – Part 1: Velcade-Related Side Effects
- Cyclophosphamide-Thalidomide-Dexamethasone May Deepen Responses After Stem Cell Transplantation